Recently the FDA (Food and Drug Administration) announced that it will require more stringent warnings about the potentially dangerous and sometimes disabling side effects from the commonly used class of antibiotics called fluoroquinolones.
That class of medications is mostly sold as generic but there are well-known brand names such as Bayer AG’s Cipro (generically called ciprofloxacin) and Johnson & Johnson’s Levaquin (or levofloxacin). Fluoroquinolones, which are commonly prescribed, have been on the market for about three decades.
The FDA would like an updated box warning which would inform patients that the serious side effects of the drug generally outweigh the benefits for patients with sinusitis, bronchitis and uncomplicated urinary tract infections; therefore, if you’ve got other options- take them.
As early as 2013 the FDA’s Office of Surveillance and Epidemiology had concluded: “We continue to find an association between fluoroquinolone antibiotic use and disabling peripheral neuropathy.”
Our nervous system consists of two parts: the central nervous system and the peripheral nervous system. The nerves of the peripheral nervous system transmit messages between the central nervous system, our brain and spinal cord, and the rest of the body. Peripheral neuropathy, which is often just referred to as “neuropathy,” is a condition that occurs when the peripheral nerves become damaged or disrupted. The drugs side effects can involve damage to tendons, muscles, joints, nerves and the central nervous system.
Of the cases evaluated by that office of the FDA, complaints included weakness, numbness, pain, discomfort, burning and tingling. The research also uncovered the case of a man who suffered a hypersensitivity reaction while taking levofloxacin, and died. And even another review found risk of cardiovascular disease and of tendon rupture.
None of that is worth it for sinusitis, bronchitis or an uncomplicated urinary tract infection.
While the FDA issued a public warning in August of 2013, a safety panel convened last November and they strongly advised the FDA to issue the more serious warnings.
Here’s a quick video from Dr. Perlmutter about the drugs: